Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 118, NWS Melbourne, FL

September 3, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 3, 1998, 2:20 PM EDT for Brevard County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 1998, 2:20 PM EDT (18:20 UTC)
Expired
Sep 3, 1998, 3:20 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

What was reported inside it

TimeReportWhereRemark
Sep 3, 2:35 PM EDTThunderstorm Wind 50Cocoa, FLThunderstorm winds blew down trees and power lines in Cocoa and northwest of Cocoa along Interstate 95.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3060 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.9
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WUUS01 KMLB 031822 RRA
SVRMLB
FLC009-031920-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

     BREVARD COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 320 PM EDT

* AT 220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM THE NORTH END OF MERRITT ISLAND
  TO NEAR STATE ROAD 520 WEST OF COCOA.  MOVEMENT WAS NORTHEAST AT 40
  MPH.

* THIS LINE OF STORMS WILL AFFECT CENTRAL BREVARD COUNTY FROM
  MERRITT ISLAND TO COCOA...ROCKLEDGE AND PINEDA THROUGH 245 PM.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 10:10 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 10:10 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT THU SEP 3 1998

CURRENTLY...LINE OF SHOWERS/FEW STORMS CONTINUES TO PRESS EASTWARD
INTO WESTERN CWA ATTM. ALTHOUGH INDIVIDUAL CELLS ARE RACING
NORTHEASTWARD...THE LINE ITSELF IS ONLY GRADUALLY MOVING EAST AS IT
BECOMES ORIENTED PARALLEL TO THE MID/UPPER FLOW.

DATA FROM BOTH THE XMR 11Z RAOB AND 915MHZ PROFILERS SHOW GRADUALLY
VEERING WINDS OF AROUND 40KTS FROM JUST OFF THE SURFACE ON UP. RAOB
SHOWS SOME PRONOUNCED MID LEVEL DRYING FROM ABOUT 750-600MB. DON'T
KNOW IF THESE CELLS WILL INTENSIFY SINCE AREA AHEAD OF FRONT HAS
ALREADY CLOUDED OVER AND CONVERGENCE ALONG THIS BOUNDARY IS
GRADUALLY DECREASING. HOWEVER...WITH FAST MOVEMENT OF CELLS
(45-50MPH) IT WON'T TAKE A HECK OF A LOT OF DOWNWARD MOMENTUM TO
PRODUCE ISOLATED WIND GUST TO 40-50KT AS LINE MOVES THROUGH CWA...
ESPECIALLY OVER MARINE AREA (INTRACOASTAL AND ATLANTIC).

SECOND CONCERN IS JUST HOW FAR LINE WILL PROGRESS THROUGH CWA. GIVEN
CURRENT RADAR AND SATELLITE TRENDS WHICH SHOW LINE BECOMING SEPARATE
FROM MAIN CIRCULATION OF EARL...EXPECT SOUTHERN PART OF LINE TO STALL
AND BECOME DIFFUSE SOMWHERE NEAR A SRQ-MCO-TIX LINE. WINDS WILL
GRADUALLY SUBSIDE LATE AS EARLY PULLS AWAY. ZONES LOOK OK FOR THE
MOST PART ATTM. AM INCLINED TO GO MORE PESSIMITIC WITH SKY COVER
TODAY...AND TONE BACK THUNDER A BIT. ALSO WILL WORD NORTHERN AREAS
AS "WINDY" AS PER C-11.

CRISTALDI

In the hours before

Local storm report, Sep 3, 10:10 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT THU SEP 3 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    2 NE ORLANDO              FL   WIND DAMAGE
09/02/98   ORANGE                         POWER LINES DOWN. REPORTED
                                          BY LOCAL EMERGENCY MANAGEMENT.

TROUTMAN
Local storm report, Sep 3, 10:10 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT THU SEP 3 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    2 NE ORLANDO              FL   WIND DAMAGE
09/02/98   ORANGE                         POWER LINES DOWN. REPORTED
                                          BY LOCAL EMERGENCY MANAGEMENT.

TROUTMAN
Special weather statement, Sep 3, 11:15 AM EDT, 3 hours 5 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-031530-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT THU SEP 3 1998

TROPICAL STORM EARL WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON
THROUGH GEORGIA WITH A LARGE TRAILING LINE OF SHOWERS AND A FEW
THUNDERSTORMS EXPECTED TO MOVE EAST INTO CENTRAL FLORIDA.

THIS LINE OF SHOWERS AND THUNDERSTORMS...EXTENDING SOUTHWEST FROM
NEAR THE CENTER OF EARL...WILL SLOWLY STALL OUT AND WEAKEN WITH TIME
BY THIS EVENING AS IT SLOWLY CONTINUES TO MOVE TOWARD EAST CENTRAL
FLORIDA.  SCATTERED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP TO
THE SOUTHEAST OF THIS LINE OF SHOWERS AND THUNDERSTORMS ESPECIALLY
FROM LAKE OKEECHOBEE AND JUPITER NORTHWARD TO NEAR MELBOURNE.

SOME OF THE STORMS WHICH MAY DEVELOP COULD BECOME STRONG WITH
FREQUENT LIGHTNING POSSIBLE. IF YOU ARE OUTDOORS WHEN A LIGHTNING
STORM APPROACHES...MOVE TO A SUBSTANTIAL BUILDING OR AN ENCLOSED
AUTOMOBILE. REMEMBER THAT TREES AND OPEN SHELTERS FOUND ON BEACHES
OR GOLF COURSES OFFER NO PROTECTION FROM LIGHTNING.

WINDS WILL BE BREEZY ACROSS EAST CENTRAL FLORIDA THROUGH
TONIGHT...WITH WIND SPEEDS RANGING FROM 15 TO 20 MILES AN HOUR AND
HIGHER GUSTS POSSIBLE.

MARINE OUTLOOK...STORMS ARE EXPECTED TO CONTINUE TO MOVE OFF THE
COAST ACROSS MUCH OF THE COASTAL WATERS THIS AFTERNOON AND INTO
TONIGHT. SMALL CRAFT SHOULD EXPECT THAT SPECIAL MARINE WARNINGS
COULD AGAIN BECOME NECESSARY DUE TO THE RATHER SWIFT MOVEMENT OF
STORMS THIS AFTERNOON.

TROUTMAN
Special weather statement, Sep 3, 11:15 AM EDT, 3 hours 5 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-031530-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT THU SEP 3 1998

TROPICAL STORM EARL WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON
THROUGH GEORGIA WITH A LARGE TRAILING LINE OF SHOWERS AND A FEW
THUNDERSTORMS EXPECTED TO MOVE EAST INTO CENTRAL FLORIDA.

THIS LINE OF SHOWERS AND THUNDERSTORMS...EXTENDING SOUTHWEST FROM
NEAR THE CENTER OF EARL...WILL SLOWLY STALL OUT AND WEAKEN WITH TIME
BY THIS EVENING AS IT SLOWLY CONTINUES TO MOVE TOWARD EAST CENTRAL
FLORIDA.  SCATTERED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP TO
THE SOUTHEAST OF THIS LINE OF SHOWERS AND THUNDERSTORMS ESPECIALLY
FROM LAKE OKEECHOBEE AND JUPITER NORTHWARD TO NEAR MELBOURNE.

SOME OF THE STORMS WHICH MAY DEVELOP COULD BECOME STRONG WITH
FREQUENT LIGHTNING POSSIBLE. IF YOU ARE OUTDOORS WHEN A LIGHTNING
STORM APPROACHES...MOVE TO A SUBSTANTIAL BUILDING OR AN ENCLOSED
AUTOMOBILE. REMEMBER THAT TREES AND OPEN SHELTERS FOUND ON BEACHES
OR GOLF COURSES OFFER NO PROTECTION FROM LIGHTNING.

WINDS WILL BE BREEZY ACROSS EAST CENTRAL FLORIDA THROUGH
TONIGHT...WITH WIND SPEEDS RANGING FROM 15 TO 20 MILES AN HOUR AND
HIGHER GUSTS POSSIBLE.

MARINE OUTLOOK...STORMS ARE EXPECTED TO CONTINUE TO MOVE OFF THE
COAST ACROSS MUCH OF THE COASTAL WATERS THIS AFTERNOON AND INTO
TONIGHT. SMALL CRAFT SHOULD EXPECT THAT SPECIAL MARINE WARNINGS
COULD AGAIN BECOME NECESSARY DUE TO THE RATHER SWIFT MOVEMENT OF
STORMS THIS AFTERNOON.

TROUTMAN

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.